A.X. asks from Abilene, TX on April 01, 2008
ADD Meds and Nausea
My son (9 years old) recently had his appendix out, and it was determined that he has GERD (kind of like acid reflux) and ulcers (which he is being treated for with Prevacid). With the medication he is taking for the ulcers and GERD, he has been MUCH better with the treatment. So the Dr said lets try to work his ADD medication (Metadate CD) back in, and see how it goes. Well the problem is I have tried 3 seperate times and each time he is nauseus for the entire day and won't eat or drink hardly at all. So I have TWO questions for you wonderful mamas:
1. I am wondering if it wasn't the ADD meds that started the ulcers to begin with. he never had nausea before starting those meds (he had only been on them approximately 2 months before the ulcers and problems started) Anyone heard of that possibility? I mean maybe being nauseus for so long built up the acidity in his stomach and made the ulcers? Maybe I am pulling at strings?
2. What other ADD meds would be a good alternative to Metadate CD that DOESNT cause nausea that I might suggest to the Dr. for my son to take? (He only needs a low dose, and its not for hyperactivity, its more for focusing at school, He doesn't really need it for at home)
Please help!! I feel horrible seeing him feel nauseus the entire day whenever he takes this.
K.R. answers from Dallas on April 02, 2008
I would suggest going to www.drugs.com and researching his medicine, you can also do a search for other medications that will treat it and their side effects or adverse reactions. Hope that helps, good luck.
C.G. answers from Dallas on April 02, 2008
Both of my children take Concerta. It's a once daily dose slow release. I have not noticed any decrease in appetite for either of them.
If there is no food in his stomach, there is nothing for the acid to work on breaking down but his stomach lining. I would suggest that he try eating first, then taking his medication just after his meal. That also helps slow the absorption of the medication.
You'll also need to make sure that the food he eats has a low acidic content. Limit citrus juices and fruits, tomatoes or food items made with tomato sauce etc. Limit caffeine and carbonated drinks (sodas etc) also, as most caffinated drinks are acidic by nature, and the carbonation eats into the stomach lining. If you have ever cleaned your battery posts on thier car battery or a filthy copper penny with coca cola, you know what I mean.
Changing his medication is a good idea. I would also suggest that you try what I do with my kids, they only take thier medication during the school week. Weekends, no need to focus quite so much, so they can skip it.
J.B. answers from Tyler on April 02, 2008
Medications can cause all kinds of problems in people, and children especially. Before poking meds down your son for "ADD", have him evaluated by a vision therapy specialist, an optometrist that specializes in this type of therapy. My daughter was ADHD and on meds for 4 years. Finally, after only a few months of therapy, she was a NORMAL kid in school! Because of her success, other students' mothers called me and their kids were helped, too. Not all attention deficit problems are in the brain. Often it's the eyes not working together so that the child can comprehend what he or she is reading.
Oh, and the long-term effect of my daughter's meds were a total void of memories during those 4 years! If you want more info, e me at ____@____.com
W.K. answers from Abilene on April 02, 2008
There is a patch called Daytrana. It works pretty well and comes in many strengths. You apply it to the skin, usually the butt or hip, some children don't like to keep it on though. I tried it with my children and had good results except 3 of the 4 would take it off before they were supposed to. My twins also have gerd and take prevacid. They take adderall xr. They used to have vomitting also, but we found out they were having migraines. Once that was controlled they were fine. Daytrana is the only thing I can think of because it doesn't even go in the stomach.
Take care and good luck,
A.B. answers from Dallas on April 02, 2008
I've just read over all the responses so far and I'm so surprised at how many children take medication for "focusing issues". Anyone know why just over the last decade children are unable to "focus". Is that really an 'issue' or just a child being a child w/curiosity and energy? I'm truly just wondering as I don't know any children w/ADD/ADHD. It seems like doctors are over-prescribing meds for problems that maybe could be dealt w/in a different way or aren't really problems to begin with. Again, I could certainly be wrong as I am ignorant in this area...just curious.
S.C. answers from Dallas on April 02, 2008
A., my son takes Dytrana which is a patch. The patch works for us because it never has to pass through the stomach and I can control the lenght of time the meds are in his system by simply taking the patch off. My son also is on meds for foucusing issues. Hopes this helps.
A.R. answers from Amarillo on April 02, 2008
I agree with Janice and April. It seems that meds are given to children all too frequently. I have friends whose children have ADD/ADHD and their symptoms went away when certain foods were eliminated from their diet, and natural and homeopathic remedies were used instead of meds, and they were taken to see a vision specialist. In my opinion you should examine all your options BEFORE giving meds to your child. And many times what works for one child doesn't work for another which leads to an experiment on several meds until one works and not to mention side effects are sometimes involved. Don't get me wrong there is a time and a place for medicine. I pray God leads you to make an informed decision that is best for your family.
M.M. answers from Oklahoma City on April 03, 2008
My step-brother is a pediatrician and suggested we use Concerta. I asked him before I asked our dr. We have had no issues with appetite or nausea at all. My son is growing like a weed, he can concentrate at school and he doesn't have mood swings that we had experienced with other medications. It is more expensive, but to us, it was worth it.